Alert archive / New Mexico / Blowing Dust Advisories in 2017

Blowing Dust Advisory 2, NWS El Paso, TX

February 27, 20174 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this blowing dust advisory at Feb 27, 2017, 3:00 PM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 28, 2017, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 3:00 PM MST (22:00 UTC)
In effect from
Feb 28, 2017, 10:00 AM MST
Expired
Feb 28, 2017, 8:00 PM MST
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2174 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this blowing dust advisory went out at Feb 27, 2:55 AM MST, 12 hours 5 minutes earlier.

Area forecast discussion, Feb 27, 2:55 AM MST, 12 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
255 AM MST Mon Feb 27 2017

.SYNOPSIS...
The borderland will see lower winds today as we sit between storm
systems. However the afternoon will still be breezy and mild with
a mix of sun and high clouds. Tuesday brings very strong winds to
the region as the next Pacific storm system arrives. Southern New
Mexico and Far West Texas will see westerly winds as strong as 40
mph with gusts over 60 mph. Expect plenty of dust and potential
damage, as well as dangerous driving conditions. Area mountains
and surrounding lowlands could see some light shower activity with
the storm. Wednesday will be cooler and dry behind a cold front.
Winds will slacken for the rest of the week as high pressure
builds in and brings warmer temperatures and fair weather into
next weekend.

&&

.DISCUSSION...
Today our region sits ahead of and in the path of the next Pacific
storm system to arrive from the west tomorrow. Fair weather
expected today with lighter winds, fewer clouds, and warmer
temperatures than yesterday. However the afternoon should be
breezy as we mix down moderate winds from aloft.

Tomorrow, Tuesday, brings the most significant weather of this
7-day package. Very strong winds will be the hazardous weather to
create significant impacts to the region. Therefore we have issued
a High Wind Watch for the eastern zones as an initial alert to
the public. We expect an area-wide wind advisory for tomorrow,
with High Wind Warnings for eastern areas. Mixing will be deep and
pressure gradients are tight. A 140kt jet will be poised aloft,
and a deepening surface low will form over the TX Panhandle. WSW
winds will be in the 35-40 mph range right off the surface by
mid-day on Tuesday. Winds aloft in the boundary layer will easily
be over 50kts. Thus sustained winds of 35-45 mph with gusts over
60 mph look reasonable. Blowing dust should be widespread. The
only caveat may be increasing clouds posing potential to keep
winds lower than the potential indicates.

This system also brings some moisture and thus there is also
potential for precipitation. The better chances are over the area
mountains...esp. the Gila region...and the surrounding W and N
lowlands. The southern and eastern international-boundary area
zones look to remain dry as the shallow storm trajectory keeps
most of the forcing to the north. Snow levels remain high...likely
above 7500ft and the storm moves quick reducing snow accumulation
numbers to below advisory levels. We are thinking 1-4 inches west
mountains...and up to 1 inch over higher elevations of the
Sacramento mtns. Additionally, the latest models now indicate
some instability with the upper trough's cold pool passage on Tue
aftn. Thus we've introduced a slight chance for thunderstorms.

This system exits the region late Tuesday with a trailing cold
front pushing in from the west; which is then followed by high
pressure pushing in cooler air from the north overnight into WED.
Thus a dry and cooler day on WED with temps about 5-7 degrees
below normal.

Beginning WED and through the weekend we see high pressure aloft
build over the SW U.S. This will bounce the storm track and jet
aloft well N and E of our region. Thus we see an extended period
of lighter winds, clearer skies, warmer temperatures, and benign
weather.

&&

.AVIATION...Valid 27/12Z-28/12Z...
VFR conditions today for all terminals. High clouds stream over
from the west today...mid clouds increase from the west this
evening. Generally SCT-BKN250 thru 00z...then FEW-SCT120 after 00Z
west of divide. Thru 18z winds 26010G15KT. Aft 20z 12G25KTS.

&&

.FIRE WEATHER...
The region sits between Pacific storms today and will see a minor
break from the strong winds, however it will continue to be breezy
for most areas this afternoon. Tuesday the next Pacific storm
system moves across the area bringing very windy conditions.
Increased moisture with the system will keep min RHs just above
critical thresholds. As a result all zones will remain just
outside Reg Flag warning criteria Tuesday but with the environment
very dry and conditions very windy fire weather conditions will be
elevated and very near critical. Wednesday and into the latter
part of next week a period of calm, warm and dry weather settles
in over southern New Mexico and west Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  50  69  45 /   0   0   0   0
Sierra Blanca           73  48  70  42 /   0   0   0   0
Las Cruces              69  42  65  38 /   0   0   0   0
Alamogordo              68  45  66  38 /   0   0  10   0
Cloudcroft              42  31  39  20 /   0  20  40  20
Truth or Consequences   67  42  61  36 /   0  10  20   0
Silver City             57  37  50  32 /   0  20  50   0
Deming                  68  40  63  35 /   0  10  20   0
Lordsburg               66  38  59  30 /   0  10  30   0
West El Paso Metro      71  50  68  45 /   0   0   0   0
Dell City               71  42  70  37 /   0   0   0   0
Fort Hancock            75  47  74  43 /   0   0   0   0
Loma Linda              68  45  64  40 /   0   0   0   0
Fabens                  73  47  71  42 /   0   0   0   0
Santa Teresa            70  45  67  40 /   0   0   0   0
White Sands HQ          69  48  66  42 /   0   0   0   0
Jornada Range           69  40  65  36 /   0   0  10   0
Hatch                   68  43  64  38 /   0   0  20   0
Columbus                72  44  67  39 /   0   0  10   0
Orogrande               71  46  68  40 /   0   0   0   0
Mayhill                 54  39  55  29 /   0  20  30  20
Mescalero               54  36  51  27 /   0  20  30  20
Timberon                52  36  51  28 /   0  10  20  20
Winston                 57  31  52  25 /   0  30  40  10
Hillsboro               64  37  58  32 /   0  20  30   0
Spaceport               66  40  61  37 /   0  10  10   0
Lake Roberts            54  30  49  21 /   0  30  60   0
Hurley                  61  35  54  32 /   0  20  30   0
Cliff                   63  36  53  25 /   0  20  50   0
Mule Creek              59  37  49  27 /   0  30  60   0
Faywood                 63  36  57  31 /   0  10  30   0
Animas                  69  41  63  31 /   0  10  30   0
Hachita                 69  40  64  34 /   0   0  20   0
Antelope Wells          70  40  64  33 /   0   0  20   0
Cloverdale              64  39  58  34 /   0   0  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday afternoon through Tuesday evening
     for NMZ410>417.

TX...High Wind Watch from Tuesday afternoon through Tuesday evening
     for TXZ418>424.

&&

14-Bird
Hazardous weather outlook, Feb 27, 7:03 AM MST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
703 AM MST Mon Feb 27 2017

NMZ401>417-TXZ418>424-281415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
703 AM MST Mon Feb 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday brings the biggest risk for high-end hazardous weather as
a second Pacific storm system moves in to bring very windy
conditions to all locations. Winds in excess of 40 mph with gusts
over 60 mph appear to be common for the afternoon. Some locations
will also see lowland rain showers and high elevation mountain
snow showers. Cooler Wednesday, but only a few degrees below
normal behind a Pacific cold front. High pressure builds in for
the rest of the week allowing for much lighter winds and warming
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 6:09 AM MSTHigh Wind WatchEPZDoña Ana, Otero9 hr
Feb 27, 1:50 PM MSTRed Flag WarningEPZDoña Ana, Lincoln, Otero, Sierra30 hr
Feb 27, 3:00 PM MSTHigh Wind WarningEPZDoña Ana, Otero29 hr
Feb 27, 3:00 PM MSTWind AdvisoryEPZGrant, Hidalgo, Luna, Sierra29 hr

Nearby

Blowing Dust Advisories in New Mexico, 2017Blowing Dust Advisories in Texas, 2017Every blowing dust advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.